Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 132, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2020, 1:56 PM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 34 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 1:56 PM CDT (18:56 UTC)
- Expired
- Jul 11, 2020, 2:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Dickinson County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 1:56 PM CDT | TSTM WND GST 60 | 3 Ssw Lakefield, MN | THIS ACCOMPANIES THE PREVIOUS REPORT OF HAIL MEASURED AT 1.75 INCHES. |
| Jul 11, 1:56 PM CDT | HAIL 1.75 | 3 Ssw Lakefield, MN | ALSO ESTIMATED WINDS OF 60 MPH. |
| Jul 11, 2:00 PM CDT | HAIL 2.5 | 6 Ssw Lakefield, MN | DELAYED REPORT. SIZE ESTIMATION BASED ON VIDEO POSTED ON SOCIAL MEDIA ACCOUNT, TIME ESTIMATED BY RADAR. |
| Jul 11, 2:00 PM CDT | HAIL 2.5 | 8 Sw Lakefield, MN | REPORT VIA SOCIAL MEDIA. |
| Jul 11, 2:06 PM CDT | HAIL 1.75 | 8 E Round Lake, MN | REPORT VIA SOCIAL MEDIA. |
| Jul 11, 2:15 PM CDT | HAIL 1.25 | 9 Sw Jackson, MN | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
674
WUUS53 KFSD 111856
SVRFSD
IAC059-MNC063-111930-
/O.NEW.KFSD.SV.W.0132.200711T1856Z-200711T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
156 PM CDT Sat Jul 11 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Dickinson County in northwestern Iowa...
Southern Jackson County in southwestern Minnesota...
* Until 230 PM CDT.
* At 156 PM CDT, a severe thunderstorm was located near Lakefield, or
11 miles west of Jackson In Jackson County, moving southeast at 40
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Orleans around 210 PM CDT.
Spirit Lake around 215 PM CDT.
Superior around 225 PM CDT.
Terril around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9491 4327 9491 4326 9492 4358 9537
4374 9518 4359 9485 4350 9485
TIME...MOT...LOC 1856Z 310DEG 35KT 4361 9522
HAIL...2.00IN
WIND...70MPH
$$
JM2 follow-up statements
057
WWUS53 KFSD 111909
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
209 PM CDT Sat Jul 11 2020
IAC059-MNC063-111930-
/O.CON.KFSD.SV.W.0132.000000T0000Z-200711T1930Z/
Dickinson IA-Jackson MN-
209 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN DICKINSON AND SOUTHEASTERN JACKSON COUNTIES...
At 209 PM CDT, a severe thunderstorm was located near Orleans, or 7
miles north of Spirit Lake, moving southeast at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Superior around 225 PM CDT.
Terril around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9491 4327 9491 4326 9492 4352 9529
4370 9509 4359 9485 4350 9485
TIME...MOT...LOC 1909Z 310DEG 35KT 4353 9509
HAIL...2.00IN
WIND...70MPH
$$
JM051
WWUS53 KFSD 111926
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
226 PM CDT Sat Jul 11 2020
IAC059-MNC063-111936-
/O.EXP.KFSD.SV.W.0132.000000T0000Z-200711T1930Z/
Dickinson IA-Jackson MN-
226 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON AND
SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4350 9491 4327 9491 4326 9492 4352 9529
4370 9509 4359 9485 4350 9485
TIME...MOT...LOC 1926Z 310DEG 35KT 4343 9493
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:07 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 11, 12:07 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1207 PM CDT Sat Jul 11 2020 .SHORT TERM...(Today and Tonight) Issued at 316 AM CDT Sat Jul 11 2020 A fairly quiet night overall for the Tri-State region as most of the convection has remained well to the south. We are seeing a bit of ACCAS across the far east that may have the potential to develop as the weakened LLJ converges into western Minnesota towards daybreak. Otherwise, next risk for convection will be more closely tied to stronger PV anomoly spinning across North Dakota. Mid-lvl ACCAS field continue to persist across north central South Dakota, but despite increasing low-lvl convergence, lift has not been strong enough to maintain any persistent updrafts. Today: Upper wave will continue to drop into southeastern North Dakota by daybreak, potentially inducing a few more scattered storms in the lower Red River valley. The upper wave then begins to take on more of southeastern track across Minnesota through the middle of the day. Ahead of the wave, we should see modest MLCAPE values approaching 1500 J/KG with fairly unidirectional speed shear around 30 knots. An uptick in convection should begin late in the morning along the Minnesota River Valley, on the southern and eastern edge of the PV anomoly, and it's possible to see a couple strong to severe storms just graze the eastern counties of our CWA through mid- afternoon. Further west, slightly cooler air today is expected, and dew points should begin to mix down into the 50s by late afternoon. Occasional wind gusts to 25 mph will be possible. Tonight: Skies should clear and winds turn light into Sunday morning. Temperatures should cool into the 50s in most areas, and this could lead to minor fog development in low lying areas and along rivers. .LONG TERM...(Sunday through Friday) Issued at 316 AM CDT Sat Jul 11 2020 Sunday: High pressure will keep light winds light and variable on Sunday. Temperatures remain near to slightly below normal in most locations. A VERY nice mid-July day! Monday: Troughing begins to move into the western US on Monday, and this will in return produce lee-side troughing over the western High Plains. Winds at the surface will quickly swing to the southwest and usher in warmer and more humid air. A fairly stout EML will advect into the area, and should serve to prevent convection for most of the day despite moderate to high instability. GFS/ECMWF have cooled 700 mb temperatures slightly, which opens the door for a slightly higher potential for pre-frontal convection by the early evening hours. Higher potential for convection should arrive in the post frontal airmass Monday night into Tuesday as the upper trough flattens and mid-lvl temperatures cool. While still three days away, certainly a time period to monitor for severe weather risks as highlighted by today's SPC day three outlook. Tuesday-Friday: We should see high pressure swing into the area for the middle of next week, cooling temperatures back slightly for at least a day or two. However, as we move towards the end of the week and next weekend, mid-lvl flow turns nearly zonal in nature. This will create lower than normal confidence on precipitation chances due to the persistence of weak minor shortwaves within the flow regime. Temperatures will favor above normal levels heading into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1205 PM CDT Sat Jul 11 2020 Mostly clear skies are expected today, with northwest surface winds gusting into the 20 to 25 kt range by mid-afternoon. Thunderstorms are possible this afternoon in southwest MN and northwest IA east of a KDVP to KOTG to KSPW line. A few of these could be strong with frequent lightning, hail, and damaging wind gusts. Storms exit the area after 11/2300z, with clearing skies area-wide overnight. Winds will be light with good radiational cooling, so patchy fog is possible for low spots that receive rain from thunderstorms today. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous weather outlook, Jul 11, 4:09 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 AM CDT Sat Jul 11 2020 IAZ001-012-013-020-021-031-032-MNZ098-NEZ013-014-SDZ038>040-050- 052>071-120915- Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 409 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible late Monday into Monday night. Strong to severe storms will be possible. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-120915- Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone- 409 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms may develop late Saturday morning and continue to move southeast through mid-afternoon. Isolated strong to severe storms will be possible with the greatest risks coming from quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible late Monday into Monday night. Strong to severe storms will be possible. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early Saturday afternoon.
In the hours before
Local storm report, Jul 11, 1:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FUNNEL CLOUD 9 E MARSHALL 44.46N 95.61W
07/11/2020 LYON MN PUBLIC
FUNNEL CLOUD AND WALL CLOUD SEEN BY LAW
ENFORCEMENT. NO IMPACT SEEN ON GROUND. SMALL
HAIL ALSO REPORTED.
&&
LVLocal storm report, Jul 11, 1:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 4 SSW OKABENA 43.69N 95.33W
07/11/2020 M1.75 INCH JACKSON MN TRAINED SPOTTER
&&
BAThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:22 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 38 min |
| Jul 11, 2:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 28 min |
| Jul 11, 2:07 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 38 min |
| Jul 11, 2:40 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.